UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 63

of 'Antimalarial drugs: An overview'

63
TI
Esophageal ulceration complicating doxycycline therapy.
AU
Al-Mofarreh MA, Al Mofleh IA
SO
World J Gastroenterol. 2003;9(3):609.
 
AIM: To report present state of iatrogenic drug-induced esophageal injury (DIEI) induced by medications in a private clinic.
METHODS: Iatrogenic drug-induced esophageal injury (DIEI) induced by medications has been more frequently reported. In a private clinic we encountered 36 cases of esophageal ulcerations complicating doxycycline therapy in a mainly younger Saudi population (median age 29 years).
RESULTS: The most frequent presenting symptoms were odynophagia, retrosternal burning pain and dysphagia (94 %, 75 % and 56 %, respectively). The diagnosis was according to medical history and confirmed by endoscopy in all patients. Beside withdrawal of doxycycline, when feasible, all patients were treated with a proton-pump inhibitor (PPI) and a prokinetic. Thirty patients who reported to the clinic after treatment were improved within 1-7 (median 1.7) days.
CONCLUSION: Esophageal ulceration has to be suspected in younger patients with odynophagia, retrosternal burning pain and/or dysphagia during the treatment with doxycycline.
AD
Physician&Gastroenterology Poly Clinic, College of Medicine, King Saud University, Riyadh, Saudi Arabia.
PMID